I found a personal story on the internet that was very similair to mine and thought I would post it here in case there are others out there desperately seeking information on what is happening to them due to an adverse reacations to an SSRI:
This is just another example to hopefully serve as a warning to the
> unwary and/or unprepared.
> On Prozac, My Life Took a Drastic Turn for the Worse
> I am a Prozac survivor. My name is Jon and I'm a 26 year old who
> suffered a devastating reaction to Prozac. I was put on Prozac in the
> summer of 1994 after receiving the diagnosis of ADD. The doctor
> originally tried me on Ritalin, but it made me feel revved up and
> extremely anxious/nervous. After being put on Prozac my life took a
> drastic turn for the worse. I was only on it for about
> 5-10 days, but it literally blew my system to pieces. I quickly was
> into a hell where my nerves literally felt raw. Intense misery was my
> only emotion and was constant, my head had so much tension in it that
> it felt like it was going to explode, I was having hot flashes that
> were unreal, and my memory took a real hit. The depth of my suffering
> is more than I could ever explain with words so I will trust that you
> know exactly what type of hell I'm referring to. To make a long story
> short it took me four years to even begin to be able to feel at all
> like me again. The pain has finally lifted to a point
> that I can actually see a light at the end of the tunnel. The scars
> are forever, but I'm just thrilled to be coming out. I'm not there
> yet, but very
> soon. I think I may be all the way back in another year or so.
> Anyway, the person I became after Prozac was just horrible. It
> required every single ounce of my strength to get where I am today.
> One of the things that helped me to make it back was an intense
> interest I took in understanding the science or pharmacology behind my
> reaction. I was actually relatively healthy before taking Prozac. I
> had an anxiety condition and ADD. I had never before
> suffered from any serious type of depression and certainly had never
> felt ANY of the things that Prozac caused me to feel. My reaction was
> swift and just devastated me. I had to temporarily drop out of college
> and fly home to live
> with my family. I saw a battery of psychiatrists who diagnosed me with
> things that I knew I didn't have.
> The most devastating part of my reaction occurred about a month after
> the reaction began and a psychiatrist told me that there was no way
> Prozac could
> hurt me and that I was probably going to become a full blown schizophrenic.
> was devastated. Especially since I was feeling better than ever before
> taking Prozac and had even gotten into and Ivy league Institution. A
> big goal of mine because I was diagnosed with a learning disability
> early on and school was always a struggle for me. Well I have
> certainly proved her wrong and occasionally give her a phone call to
> remind her that toxic reactions to common medications can and do
> It was obvious to me from the beginning that Prozac set off my
> reaction and my goal soon became figuring out how it happened. I don't
> have a formal scientific background though my father is a doctor and
> is also a high level executive in the pharmaceutical industry. That
> alone gave me a unique view of this situation. I began to research
> every avenue I could find and read any and all books on the brain.
> Included is your book which I consider to be a top-notch
> resource for understanding this reaction.
> After four years of intense research, visits with numerous doctors
> including trouble shooters who only deal with toxic reactions I have
> come to a conclusion for what I believe is going on. I have no doubt
> that the reasons behind my reaction involve an extreme sensitivity in
> my serotonin system as almost all
> drugs, vitamins, or foods that directly interact with the serotonin
> system give me problems. These includes things like vitamin B6,
> tryptophan, carbohydrates, etc. In addition, I strongly believe that
> my anxiety symptoms prior to Prozac were the result of this
> sensitivity in my serotonin system and that this same sensitivity is
> what predisposed me to having such a bad reaction to Prozac.
> Prozac did more than just alter the chemicals in my system as it
> became obvious that my nerves literally felt more sensitive.
> Everything felt so amped up. Extreme firing is a understatement. I
> felt like a million volts of electricity was surging through me and my
> body and mind just couldn't take it.
> Almost everyone agreed that my symptoms were the result of a massive
> downregulation of the 5HT receptors. However, what was never clear was
> how could this cause such terrible symptoms. I may be reaching with
> this theory,
> but I think I may be onto something and it's something that you
> mention extensively in your book. The CRF or HPA axis is said to be
> regulated by the
> serotonin system. I believe that the massive over stimulation of the
> 5HT system I experienced led to a massive output of CRF into my
> Because of my fathers role in the biotech and pharmaceutical
> industries I've been able to talk with many scientists working with
> CRF anatagonists and every time I review experiments done with animals
> where CRF was injected directly into the brains, I'm shocked to hear
> the side effects that are commonly seen.
> Most of them seem to be very much related to the adrenaline surge that
> place. My massive head pain, burning legs and back, severe anxiety,
> and depression all seem to be related. In addition, I suffered a
> massive loss of
> libido which is also characteristic of high levels of CRF. Every time
> I look at research on CRF I am reminded of my own symptoms.
> Experts say that my symptoms closely resemble what would be seen if
> you were to inject a sizable quantity of CRF into humans or animals. I
> also developed
> severe acid reflux, very low libido, appetite loss, extreme depression
> and horrible levels of anxiety. All symptoms of things that are seen
> when CRF levels are high. The last doctor I saw agreed that my
> symptoms resembled a super-amped version of major depression and a
> horrible level of chronic panic.
> I feel like my body is surging with adrenaline and it really hurts.
> I want to give you credit for being the first doctor to ever link
> the Prozac reactions to an overabundance of activity in the HPA axis.
> I truly believe you are correct and just wish there were some way for
> this to be proven. I guess
> only extensive scientific studies can accomplish this. Thanks for the
> wonderful research Dr. Tracy. I respect your work very much. And
> thanks for the research and writings you've done on Prozac reactions
> and the stance you have taken.
> I've read everything you've written. You and I know these reactions
> are real.
> The bad news is that others will fall victim to this. I know I'll keep
> getting better with time, but I really don't want to just walk away.
> More people will go through this and it is my duty to at least try to
> make a change.
> The psychiatrist who put me on Prozac gave me two medications that I
> suffered severe adverse reactions to just before he placed me on
> Prozac. He put me on
> Ritalin first which made me really anxious and racy feeling. Also
> broke me out in hives. Then he put me on Buspar which made my heart
> pound and made me feel like I was going to pass out. I think this
> should have warned him that my system was just too sensitive and maybe
> someone with experience in treating patients with hyper-sensitive
> reactions to medications should have been called in. He put me on
> Prozac and even after I complained of initial side effects convinced
> me to stay on it. After my reaction he didn't even call my parents
> and wrote me off by saying that I was manic.
> Yeah right, manic?!! I was down in the dumps and couldn't even get
> out of bed.
> Manic is the last way I'd describe myself. I think the other bad thing
> was that he diagnosed me differently every time he saw me. The first
> time when he put me on Ritalin he said I had ADD. The next time I had
> GAD. And the third time with prozac I had OCD and ADD. I just feel
> like he was very irresponsible with me
> and didn't respect that my system was simply too sensitive. He's a
> nice guy so I don't hate him, but he is reckless. He told me that he
> has ADD and I can't
> help but wonder if he wasn't paying attention to what was happening with me.
> requested his notes after my reaction and couldn't believe how
> inaccurate they were. He had me down as taking and trying things I
> never took.
> WARNING: Tapering off very, very, SLOWLY-- over months, not just
> weeks, under a qualified physician's supervision -- has proven the
> safest and most effective method of withdrawal from this type of
> medication, thereby giving the body time to readjust its own chemical
> Thanks to Dr. Ann Blake Tracy for research and technical information.
Edited by lov4k9s, 17 March 2008 - 09:38 AM.